Delayed-Onset Anaphylactic Reaction With High Fever After Amoxicillin Oral Challenge And Negative Penicillin Skin Testing
Download Full Text (929 KB)
Introduction: Immunologic adverse drug reactions can be categorized based on Gell and Coombs’s classification system. Anaphylaxis is generally considered a type I, immediate, IgE-mediated reaction and typically occurs independent of other immunologic reactions. However, the child presented here reacted after amoxicillin challenge with features of type I and type III or IV hypersensitivity reactions. Case Description: A 12-year-old female presented for amoxicillin allergy evaluation after treatment for scarlet fever with amoxicillin. After the second dose she developed rash with varied features, fatigue, edema, and joint swelling. Labs included a persistently low C4 level, eosinophilia, normal inflammatory markers, and normal tryptase level. It was unclear if symptoms were due to infection or drug reaction, so she underwent skin testing to benzylpenicillin, benzylpenicilloyl polylysine, and ampicillin which was negative. Two hours after a graded amoxicillin oral challenge, she developed shortness of breath, diffuse erythema, and pruritus. Epinephrine was administered with symptom resolution. One hour later, she developed diffuse erythema, periorbital/lip edema, nausea, delayed capillary refill, and high fever. Epinephrine and intravenous fluids were given with symptom improvement. Tryptase level was elevated from baseline. She was admitted and discharged asymptomatic the next day. Discussion: The patient’s symptoms and elevated tryptase are consistent with delayed-onset, biphasic anaphylaxis, however the presence of high fever suggests a co-existing type III or IV hypersensitivity reaction. The literature has reported rare cases of mixed hypersensitivity drug reactions that include multiple reaction types. Recognition of this phenomenon is important when evaluating patients with adverse drug reactions involving mixed features.
Allergy and Immunology | Pediatrics
Pitt, Jordan; Dowling, Paul J.; Miller, Christopher; and Pandya, Aarti, "Delayed-Onset Anaphylactic Reaction With High Fever After Amoxicillin Oral Challenge And Negative Penicillin Skin Testing" (2021). Posters. 241.
Presented at the American College of Allergy, Asthma & Immunology 2021 Annual Scientific Meeting. New Orleans, Louisiana. November 4-8, 2021.